Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS Tallahassee, FL

May 12, 2017Jefferson County, Taylor County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2017, 8:36 PM EDT for Jefferson County, Taylor County, Wakulla County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 8:36 PM EDT (00:36 UTC)
Expired
May 12, 2017, 9:00 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 44 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS52 KTAE 130036
SVRTAE
FLC065-123-129-130100-
/O.NEW.KTAE.SV.W.0160.170513T0036Z-170513T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
836 PM EDT FRI MAY 12 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wakulla County in Big Bend of Florida...
  Southwestern Jefferson County in Big Bend of Florida...
  West central Taylor County in Big Bend of Florida...

* Until 900 PM EDT

* At 836 PM EDT, a severe thunderstorm was located near St. Marks,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Port Leon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3008 8422 3014 8420 3011 8381 2999 8386
TIME...MOT...LOC 0036Z 272DEG 34KT 3011 8413 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:34 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 12, 7:34 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
734 PM EDT Fri May 12 2017

.AVIATION [Through 00Z Sunday]...

Line of thunderstorms will continue to push eastward over the next
few hours bringing winds of 30-40kts with the leading edge. The
storms should weaken over the next few hours and thus did not
include TSRA in VLD for now. Additional showers and thunderstorms
are possible Saturday morning with scattered storms lingering into
the afternoon. IFR to MVFR clouds are expected by morning.

&&

.PREV DISCUSSION [320 PM EDT]...

.NEAR TERM [Through Tonight]...

A potent mid-upper level trough is currently located over the lower
Mississippi Valley region with a strong mid-level jet to its
southeast pushing into our area. This feature is helping to produce
effective bulk shear of 30-40 kts over our western areas. SBCAPE has
increased to 1000-2000 J/kg as daytime heating has destabilized the
atmosphere across our area, and a QLCS is currently moving eastward
across southern AL toward our area. Convection will likely move into
our area during the next couple of hours, with aforementioned
mesoscale parameters maintaining the possibility for some strong to
severe storms. Hail and damaging winds appear to be the main
threats, as low-level shear/helicity are weak along and east of the
line of storms. Also, as our 12Z sounding at TLH showed, there is
very dry air from 850 mb upward through the atmosphere which should
gradually weaken the line of thunderstorms as it moves eastward.
Therefore, a few strong to severe storms are possible in SE Alabama
and the inland FL Panhandle late afternoon and early evening, but
the line should weaken and gradually dissipate as it moves farther
east.

A lull in activity is expected later in the evening as stable air
fills in behind the MCS, but moist southerly flow should resume
across our area overnight as a cold front moves into southern AL.
Instability is expected to increase during the early morning hours
and scattered showers and thunderstorms will develop across much of
our area ahead of the front. The combination of CAPE and effective
shear should remain marginally supportive of strong to severe
storms, with damaging winds and hail the main threats. During this
time, isolated tornadoes also cannot be ruled out as a strengthening
low-level jet will increase 0-1 km shear to 20-30 kts in northern
FL.

Low temperatures will remain mild due to southerly flow and ample
cloud cover ahead of the front. Lows in the upper 60s are expected
inland, with lower 70s along the Gulf Coast.

.SHORT TERM [Saturday Through Sunday Night]...

The aforementioned upper trough will continue translating east-
southeastward, across our forecast area on Saturday. Its
associated ill-defined surface cold front will move southeast
into our region Saturday, but will stall and weaken across south
GA and AL (despite the wind shift moving a little farther south).
The highest rain chances will be from Tallahassee and Albany
eastward, with PoPs tapering off from west to east during the
afternoon and evening. A severe thunderstorm or two will remain
possible until sunset Saturday evening. Otherwise fair weather is
expected on the subsidence side of the upper trough. High
temperatures will be in the low to mid 80s Saturday, upper 80s on
Sunday. Lows will be in the 60s.

.LONG TERM [Monday Through Friday]...

A deep-layer ridge will be the dominant weather feature over the
Southeast. PoPs will be 20% or less, and confined mainly to the
afternoon hours as diurnally-driven mesoscale boundaries like the
sea breeze front interact with peak CAPE, mainly later next week as
moisture increases and deepens. It will feel like summer, with
highs in the lower to mid 90s and lows in the 60s.

.MARINE...

Southwest winds 15 to 20 knots will become northwest 10 knots
Saturday night. Winds and seas will be low Sunday through Wednesday,
dominated mainly by onshore winds near the coast each afternoon and
early evening.

.FIRE WEATHER...

While winds will increase to critical thresholds on Saturday across
the Florida panhandle, RH values will remain above critical
thresholds. These higher RH values will continue through next
week.

.HYDROLOGY...

Rainfall totals will generally range from 0.50 to 0.75 inches
tonight through Saturday. Isolated higher amounts are possible.
Given the dry antecedent conditions, these values are unlikely to
have much impact on local rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  84  63  89  63 /  50  60  20   0   0
Panama City   72  79  67  83  69 /  60  30  10   0   0
Dothan        67  82  61  87  64 /  70  40  10   0   0
Albany        68  82  62  87  63 /  60  60  10   0   0
Valdosta      67  83  63  87  62 /  50  70  40   0   0
Cross City    68  81  65  87  63 /  50  70  10  10   0
Apalachicola  71  82  67  85  67 /  50  40  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Fieux
MARINE...Fournier
FIRE WEATHER...Fieux
HYDROLOGY...Fournier

In the hours before

Local storm report, May 12, 7:20 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 PM EDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND DMG 1 WSW MARIANNA          30.77N 85.26W
05/12/2017                   JACKSON            FL   911 CALL CENTER

            TREES REPORTED DOWN NEAR BAKER CREEK IN MARIANA

&&

RH
Local storm report, May 12, 7:25 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 PM EDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 NE ALLIANCE           30.64N 85.09W
05/12/2017                   JACKSON            FL   911 CALL CENTER

            TREES REPORTED DOWN ON BIRTCHWOOD RD

&&

RH
Local storm report, May 12, 7:27 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 WSW MARIANNA          30.77N 85.26W
05/12/2017                   JACKSON            FL   911 CALL CENTER

            TREES REPORTED DOWN NEAR BAKER CREEK IN MARIANA

&&

RH
Special weather statement, May 12, 7:36 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
736 PM EDT FRI MAY 12 2017

FLZ015>018-026-027-115-118-127-130030-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-Leon FL-
736 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...NORTHEASTERN GADSDEN...
SOUTHEASTERN LIBERTY...JEFFERSON...LEON AND CENTRAL FRANKLIN COUNTIES
UNTIL 830 PM EDT...

At 736 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Quincy to 13 miles
southeast of Wewahitchka. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Monticello, Eastpoint, Tallahassee, Havana, St. Marks,
Woodville, Crawfordville, St George Island, Quincy, Florida State
University, Tallahassee Comm College, Doak Campbell Stadium, Florida
A And M, Wakulla, Franklin, Sopchoppy, Lake Bradford, Alma and Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2958 8503 3054 8427 3057 8458 3070 8452
      3064 8360 3055 8365 3052 8373 3045 8373
      3038 8378 3038 8381 3028 8385 3024 8392
      3002 8404 3001 8422 2984 8430 2981 8449
      2975 8453 2964 8475
TIME...MOT...LOC 2336Z 274DEG 41KT 3056 8459 2995 8507

30-PULLIN
Local storm report, May 12, 8:11 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     FLORIDA STATE UNIVERSIT 30.44N 84.30W
05/12/2017  M59 MPH          LEON               FL   NWS EMPLOYEE

            WIND GUST OF 59 MPH RECORDED AT FSU

&&

RH
Local storm report, May 12, 8:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 PM EDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 N TALLAHASSEE         30.45N 84.28W
05/12/2017                   LEON               FL   EMERGENCY MNGR

            REPORT OF TREE DOWN ON S MONROE ST

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:21 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla39 min
May 12, 8:28 PM EDTSpecial Marine WarningTAE62 min
May 12, 8:57 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor48 min
May 12, 9:36 PM EDTSpecial Weather StatementTAELafayette39 min
May 13, 3:16 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton26 hr
May 13, 12:12 PM EDTSpecial Weather StatementTAEJefferson48 min
May 13, 12:41 PM EDTSpecial Weather StatementTAEJefferson49 min
May 13, 2:10 PM EDTSpecial Weather StatementTAEMadison50 min
May 13, 6:52 PM EDTSpecial Weather StatementTAEMadison38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.